Alert archive / Washington / Special Weather Statements in 2012

Special Weather Statement, NWS Spokane, WA

July 15, 2012Ferry County, Washington

NWS Spokane, WA issued this special weather statement at Jul 15, 2012, 6:08 PM PDT for Ferry County, Washington. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2012, 6:08 PM PDT (01:08 UTC)
Expired
Jul 15, 2012, 7:00 PM PDT
In force
52 min
Issued by
NWS Spokane, WA

County Ferry County, WA

The radar

The Spokane radar (KOTX), 115 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2012-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2012-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

814 
WWUS86 KOTX 160108
SPSOTX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
608 PM PDT SUN JUL 15 2012

WAZ038-160200-
FERRY WA-
608 PM PDT SUN JUL 15 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL FERRY COUNTY IN NORTHEAST WASHINGTON

UNTIL 700 PM PDT

AT 604 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORMS NEAR INCHELIUM..MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL FERRY COUNTY...

LAT...LON 4869 11883 4865 11812 4814 11839 4827 11879
TIME...MOT...LOC 0108Z 184DEG 12KT 4835 11846

$$

RP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this special weather statement went out at Jul 15, 4:44 PM PDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 15, 4:44 PM PDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
444 PM PDT Sun Jul 15 2012

.SYNOPSIS...
Slow moving thunderstorms will bring locally heavy rain and the
potential for localized flooding to portions of the Idaho Panhandle
and northeast Washington this evening. Upper level low pressure
will remain over the Pacific Northwest Monday, Tuesday and
Wednesday bringing humid conditions and the chance for
thunderstorms. Drier weather should return to the region Thursday
or Friday through next weekend.

&&

.DISCUSSION...
Tonight: We'll be closely following the evolution of the ongoing
flood and severe thunder event...which may last into early evening
as the low currently over SW WA slowly moves south. We've managed
to get a few sun breaks in the NE quad of this low the last few
hrs which, in combination with the elevated heat/moisture source
of the Cascades, has produced an environment with mixed layer CAPE
values between 1000 and 1700 j/kg. This amount of instability
combined with deep layer shear of 30 to 40 kts should produce an
environment favorable for strong and even isolated severe
thunderstorms. Cell training along ridges and sfc boundaries has
produced some flooding...which we expect will continue the next
few hours. bz

Monday through Wednesday: Low pressure centered over northwest
Oregon Monday morning sags toward the northwest coast of
California, before being drawn back north sometime between late
Wednesday and late Thursday. This will continue to provide several
opportunities for showers and thunderstorms. Confidence wanes
toward the Wednesday, as some models bring the low back up toward
the region but others hold it near the coast until middle to late
Thursday.

Between Monday and Tuesday, an inverted surface trough and
theta-e ridge extends from a surface low over eastern Oregon into
eastern Washington and northern Idaho. This is provide a focus for
instability and moisture. Any disturbances that ride up the east
side of the aforementioned low, in tandem with orographic lift
into the south to southeast facing slopes, will work with these
ingredients to provide that threat of showers and thunderstorms.
Similar can be said for the axis of the primary low near the
Cascades.

Through much of the day Monday the primary precipitation threat
will lay across the Blues through the Cascades, as an impulse
slips across the CWA from southeast to northwest. A smaller threat
will be found northward toward eastern I-90 corridor through the
Okanogan.

By late Monday afternoon into Monday night models show a more
defined disturbance coming up through southern Idaho and extreme
eastern Oregon, as similarly depicted over the past few days. Its
precise track and intensity still remain in question, however this
will increase the overall threat of showers and thunderstorms
across the southeast CWA by late Monday afternoon and evening as
it encounters CAPE values between 500-1500 J/kg. This includes
area along and south of the I-90 corridor through the Palouse,
central Panhandle, Blues, L-C valley and Camas Prairie. Some of
the storms could be strong, largely before dark before surface-
based instability and more favorable shear shifts west. By late
evening into the overnight the threat will further expand to
northern mountains. Throughout Monday night chances will also
continue near the Cascades remaining under the influence of the
nearby upper low and upslope flow.

Between Tuesday and Wednesday disturbance continues to lift
through the CWA, one moving into the Tuesday morning while a
second comes up from the south, and a third and fourth comes in
Tuesday night into Wednesday. Depending on how quickly the low
moves inland again, the late Wednesday disturbance could be
stronger. At the same time a surface trough lingers across the
eastern CWA. Increasing CAPE throughout the region during the
afternoon will sustain or renew the threat of showers and
thunderstorms across the CWA. The deepest instability is placed
across the Blues and Camas Prairie northward through the Northeast
Mountains and Panhandle. Modest elevated cape and high level total
totals will sustain a threat of showers and thunderstorms through
the nighttime hours too. /J. Cote'

Wednesday night through Sunday...Long-wave trof and primarily the
somewhat moist and unstable southerly flow near the extreme
eastern edge of it continue to influence Eastern Washington and
Northern Idaho through parts of this time interval. Models hint
at a number of minor shortwave passages up along this eastern edge
of this long-wave trof and up through the forecast area Wednesday
night into Thursday night followed by some hints of shortwave
ridging for Friday into Sunday. With this solution in mind
forecast maximum temperatures of the seven day bottom out on
Thursday then then show a gradual warming trend into Sunday.
Additionally pops of this interval max out with the trof then
decrease with the shortwave ridging over the weekend. /Pelatti

&&

.AVIATION...
00Z TAFS: Scattered showers and thunderstorms will affect eastern
WA and north ID this evening. The most favored area will be north
central WA north and west of KOMK, but there is a low risk at
KEAT/KMWH. A weak impulse will also keep isolated -TSRA in the
KLWS/KPUW area this evening. The main hazard from these storms
will be very heavy rainfall and possibly small hail. Convection is
mainly surfaced based and is expected to diminish tonight. Another
round of convection will develop Monday afternoon, with the focus
on the eastern TAF sites. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        60  87  65  88  65  83 /  20  20  30  20  40  50
Coeur d'Alene  58  86  62  87  62  82 /  20  20  30  40  40  50
Pullman        56  84  62  85  60  81 /  20  20  40  40  50  40
Lewiston       65  92  68  94  68  90 /  20  20  30  30  30  40
Colville       57  88  61  89  62  86 /  40  20  20  40  40  50
Sandpoint      56  84  59  85  59  81 /  20  20  30  50  40  50
Kellogg        57  86  59  86  58  81 /  30  20  30  40  40  60
Moses Lake     59  88  65  94  65  88 /  30  30  30  20  20  40
Wenatchee      62  87  67  94  68  88 /  40  30  20  30  30  40
Omak           61  93  66  94  66  90 /  60  20  20  30  30  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch until 8 PM PDT this evening for Central
     Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-
     Northern Panhandle.

WA...Flash Flood Watch until 8 PM PDT this evening for Northeast
     Mountains-Okanogan Highlands-Spokane Area.

&&
Hazardous weather outlook, Jul 15, 10:06 AM PDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1006 AM PDT SUN JUL 15 2012

IDZ001>004-WAZ036>038-161715-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
1006 AM PDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ026-027-WAZ031>035-041-043-044-161715-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
1006 AM PDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ042-161715-
EAST SLOPES NORTHERN CASCADES-
1006 AM PDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING OVER THE EAST SLOPES OF THE NORTHERN CASCADES.
LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 15, 2:42 PM PDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
242 PM PDT SUN JUL 15 2012

IDZ027-152230-
LEWIS ID-
242 PM PDT SUN JUL 15 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN LEWIS COUNTY IN NORTH CENTRAL IDAHO

UNTIL 330 PM PDT

AT 237 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NEZPERCE..MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   KAMIAH...

LAT...LON 4617 11626 4616 11632 4618 11636 4642 11627
      4641 11618 4630 11612 4624 11602 4620 11604
      4621 11613 4615 11619 4615 11623
TIME...MOT...LOC 2142Z 281DEG 10KT 4623 11616

RP
Special weather statement, Jul 15, 2:45 PM PDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
245 PM PDT SUN JUL 15 2012

IDZ027-WAZ032-152215-
NEZ PERCE ID-ASOTIN WA-
245 PM PDT SUN JUL 15 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO
  EAST CENTRAL ASOTIN COUNTY IN SOUTHEAST WASHINGTON

UNTIL 315 PM PDT

AT 242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF LEWISTON..MOVING EAST AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   WAHA...

LAT...LON 4612 11708 4613 11709 4616 11711 4630 11709
      4630 11671 4607 11671
TIME...MOT...LOC 2145Z 275DEG 11KT 4621 11697

RP
Local storm report, Jul 15, 2:48 PM PDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
248 PM PDT SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             2 WSW MALO              48.79N 118.64W
07/15/2012  E1.00 INCH       FERRY              WA   TRAINED SPOTTER

&&

NWS SPOKANE
Special weather statement, Jul 15, 3:15 PM PDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
315 PM PDT SUN JUL 15 2012

IDZ027-152300-
LEWIS ID-NEZ PERCE ID-
315 PM PDT SUN JUL 15 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO
  WESTERN LEWIS COUNTY IN NORTH CENTRAL IDAHO

UNTIL 400 PM PDT

AT 312 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF WINCHESTER..MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   WINCHESTER...
   CRAIGMONT...

LAT...LON 4613 11691 4631 11691 4633 11643 4619 11644
      4613 11647 4611 11651
TIME...MOT...LOC 2215Z 270DEG 15KT 4622 11677

RP
Local storm report, Jul 15, 4:00 PM PDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
400 PM PDT SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HEAVY RAIN       5 WNW OMAK              48.43N 119.64W
07/15/2012  M2.20 INCH       OKANOGAN           WA   TRAINED SPOTTER

            2.20 INCHES OF RAIN FELL IN LAST 4 HOURS.

0318 PM     DEBRIS FLOW      MALOTT                  48.27N 119.71W
07/15/2012                   OKANOGAN           WA   LAW ENFORCEMENT

            HIGHWAY 97 NORTH OF MALOTT BLOCKED BY DEBRIS FROM
            MILEPOST 279 TO MILEPOST 283.

&&

KELCH
Special weather statement, Jul 15, 6:08 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
608 PM PDT SUN JUL 15 2012

WAZ038-160200-
FERRY WA-
608 PM PDT SUN JUL 15 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL FERRY COUNTY IN NORTHEAST WASHINGTON

UNTIL 700 PM PDT

AT 604 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS NEAR INCHELIUM..MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL FERRY COUNTY...

LAT...LON 4869 11883 4865 11812 4814 11839 4827 11879
TIME...MOT...LOC 0108Z 184DEG 12KT 4835 11846

RP

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:23 PM PDTAreal Flood AdvisoryOTXFerry, Okanogan, Stevens3 hr
Jul 15, 6:26 PM PDTSevere Thunderstorm WarningOTXAsotin29 min
Jul 16, 12:52 AM PDTSpecial Weather StatementOTXWhitman38 min
Jul 16, 1:19 AM PDTSevere Thunderstorm WarningOTXAdams, Whitman41 min
Jul 16, 2:51 PM PDTFlash Flood WatchOTXBenewah, Kootenai, Latah, Shoshone8 hr

Nearby

Special Weather Statements in Washington, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.